Calcolo

, Volume 44, Issue 3, pp 137–158

Optimal control in non-convex domains: a priori discretization error estimates

  • Thomas Apel
  • Arnd Rösch
  • Gunter Winkler
Article

Abstract

An optimal control problem for a two-dimensional elliptic equation with pointwise control constraints is investigated. The domain is assumed to be polygonal but non-convex. The corner singularities are treated by a priori mesh grading. Approximations of the optimal solution of the continuous optimal control problem are constructed by a projection of the discrete adjoint state. It is proved that these approximations have convergence order h2.

Keywords Linear-quadratic optimal control problems, error estimates, elliptic equations, non-convex domains, corner singularities, control constraints, superconvergence.

Mathematics Subject Classification (2000): 49K20, 49M25, 65N30, 65N50

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1. Apel, T.: Interpolation in h-version finite element spaces. In: Stein, E. (eds.): Encyclopedia of computational mechanics. Vol. 1. Fundamentals. Hoboken, NJ: Wiley 2004, pp. 55–72Google Scholar
  2. 2. Apel, T., Sändig, A.-M., Whiteman, J.: Graded mesh refinement and error estimates for finite element solutions of elliptic boundary value problems in non-smooth domains. Math. Methods Appl. Sci. 19, 63–85 (1996)Google Scholar
  3. 3. Arada, N., Casas, E., Tröltzsch, F.: Error estimates for the numerical approximation of a semilinear elliptic control problem. Comput. Optim. Appl. 23, 201–229 (2002)Google Scholar
  4. 4. Babuška, I., Kellogg, R., Pitkäranta, J.: Direct and inverse error estimates for finite elements with mesh refinements. Numer. Math. 33, 447–471 (1979)Google Scholar
  5. 5. Casas, E.: Using piecewise linear functions in the numerical approximation of semilinear elliptic control problems. Adv. Comput. Math. 26, 137–153Google Scholar
  6. 6. Casas, E., Mateos, M., Tröltzsch, F.: Error estimates for the numerical approximation of boundary semilinear elliptic control problems. Comput. Optim. Appl. 31, 193–219 (2005)Google Scholar
  7. 7. Casas, E., Tröltzsch, F.: Error estimates for linear-quadratic elliptic control problems. In: Barbo, V. et al. (eds.): Analysis and optimization of differential systems. Boston: Kluwer 2003, pp. 89–100Google Scholar
  8. 8. Ciarlet, P.G.: The finite element method for elliptic problems. Amsterdam: North-Holland, 1978; Philadelphia: SIAM 2002Google Scholar
  9. 9. Dauge, M.: Elliptic boundary value problems on corner domains. Smoothness and asymptotics of solutions. (1341) Lecture Notes in Mathematics. Berlin: Springer 1988Google Scholar
  10. 10. Falk, R.: Approximation of a class of optimal control problems with order of convergence estimates. J. Math. Anal. Appl. 44, 28–47 (1973)Google Scholar
  11. 11. Fritzsch, R.: Optimale Finite-Elemente-Approximationen für Funktionen mit Singularitäten. Diss. Dresden: TU Dresden 1990Google Scholar
  12. 12. Geveci, T.: On the approximation of the solution of an optimal control problem governed by an elliptic equation. RAIRO Anal. Num. 13, 313–328 (1979)Google Scholar
  13. 13. Grisvard, P.: Elliptic problems in nonsmooth domains. Monographs and Studies in Mathematics. Boston: Pitman 1985Google Scholar
  14. 14. Hinze, M.: A variational discretization concept in control constrained optimization: the linear-quadratic case. Comput. Optim. Appl. 30, 45–61 (2005)Google Scholar
  15. 15. Kozlov, V.A., Maz'ya, V.G., Rossmann, J.: Elliptic boundary value problems in domains with point singularities. Providence, RI: American Mathematical Society 1997Google Scholar
  16. 16. Kunisch, K., Rösch, A.: Primal-dual active set strategy for a general class of constrained optimal control problems. SIAM J. Optim. 13, 321–334 (2002)Google Scholar
  17. 17. Malanowski, K.: Convergence of approximations vs. regularity of solutions for convex, control-constrained optimal-control problems, Appl. Math. Optim. 8, 69–95 (1982)Google Scholar
  18. 18. Meyer, C., Rösch, A.: L-infty-estimates for approximated optimal control problems. SIAM J. Control Optim. 44, 1636–1649 (2005)Google Scholar
  19. 19. Meyer, C., Rösch, A.: Superconvergence properties of optimal control problems. SIAM J. Control Optim. 43, 970–985 (2004)Google Scholar
  20. 20. Nazarov, S.A., Plamenevsky, B.A.: Elliptic problems in domains with piecewise smooth boundary. (13) de Gruyter Expositions in Mathematics. Berlin: de Gruyter 1994Google Scholar
  21. 21. Oganesyan, L.A., Rukhovets, L.A.: Variational-difference schemes for linear second-order elliptic equations in a two-dimensional region with piecewise smooth boundary. (Russian) Zh. Vychisl. Mat. Mat. Fiz. 8, 97–114 (1968) Translation: USSR Comput. Math. and Math. Phys. 8, 129–152 (1968)Google Scholar
  22. 22. Oganesyan, L.A., Rukhovets, L.A.: Variational-difference methods for the solution of elliptic equations. (Russian) Erevan: Izd. Akad. Nauk Armyan. SSR. 1979Google Scholar
  23. 23. Raugel, G.: Résolution numérique de problèmes elliptiques dans des domaines avec coins. Thèse 3e cycle. Rennes: Université de Rennes 1978Google Scholar
  24. 24. Rösch, A.: Error estimates for parabolic optimal control problems with control constraints. Z. Anal. Anwendungen 23, 353–376 (2004)Google Scholar
  25. 25. Rösch, A.: Error estimates for linear-quadratic control problems with control constraints. Optim. Methods Softw. 21, 121–134 (2006)Google Scholar
  26. 26. Sändig, A.-M.: Error estimates for finite-element solutions of elliptic boundary value problems in nonsmooth domains. Z. Anal. Anwendungen 9, 133–153 (1990)Google Scholar
  27. 27. Schatz, A.H., Wahlbin, L.B.: Maximum norm estimates in the finite element method on plane polygonal domains. II. Refinements. Math. Comp. 33, 465–492 (1979)Google Scholar
  28. 28. Strang, G., Fix, G.: An analysis of the finite element method. Englewood Cliffs, NJ: Prentice–Hall 1973Google Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  • Thomas Apel
    • 1
  • Arnd Rösch
    • 2
  • Gunter Winkler
    • 1
  1. 1.Institut für Mathematik und Bauinformatik, Fakultät für Bauingenieur- und Vermessungswesen, Universität der Bundeswehr München, 85577 NeubibergGermany
  2. 2.A. Rösch Fachbereich Mathematik, Universität Duisburg-Essen, Forsthausweg 2, 47057 DuisburgGermany

Personalised recommendations